Alert archive / Michigan / Freeze Warnings in 2011
Freeze Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at May 15, 2011, 2:40 PM EDT for 8 counties in Michigan. It took effect at May 16, 2011, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2011, 2:40 PM EDT (18:40 UTC)
- In effect from
- May 16, 2011, 1:00 AM EDT
- Expired
- May 16, 2011, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WWUS73 KGRR 151840 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 240 PM EDT SUN MAY 15 2011 MIZ037>040-043>046-160245- /O.NEW.KGRR.FZ.W.0001.110516T0500Z-110516T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 240 PM EDT SUN MAY 15 2011 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY. IMPACTS... * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT BROUGHT INSIDE OR PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL BELOW FREEZING TONIGHT AND INTO THE UPPER 20S BEFORE SUNRISE ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ OSTUNO
3 follow-up statements
322 WWUS73 KGRR 160156 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 956 PM EDT SUN MAY 15 2011 MIZ037>040-043>046-161000- /O.CON.KGRR.FZ.W.0001.110516T0500Z-110516T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 956 PM EDT SUN MAY 15 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT MONDAY... IMPACTS... * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT BROUGHT INSIDE OR PROTECTED. HAZARDOUS WEATHER... * TEMPERATURES WILL FALL BELOW FREEZING AFTER 2 AM AND INTO THE UPPER 20S AFTER 5 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ 93
343 WWUS73 KGRR 160728 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 AM EDT MON MAY 16 2011 MIZ037>040-043>046-161200- /O.CON.KGRR.FZ.W.0001.000000T0000Z-110516T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 328 AM EDT MON MAY 16 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... IMPACTS... * FREEZING TEMPERATURES WILL CAUSE DAMAGE TO PLANTS IF NOT BROUGHT INSIDE OR PROTECTED. HAZARDOUS WEATHER... * AS OF 330 AM...THE TEMPERATURE HAS FALLEN TO FREEZING AT HERSEY. THE TEMPERATURE WILL CONTINUE TO SLOWLY FALL THROUGH SUNRISE...ESPECIALLY IN LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ 93
851 WWUS73 KGRR 161206 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 806 AM EDT MON MAY 16 2011 MIZ037>040-043>046-161315- /O.EXP.KGRR.FZ.W.0001.000000T0000Z-110516T1200Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY... CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT 806 AM EDT MON MAY 16 2011 ...FREEZE WARNING HAS EXPIRED... THE SUN IS UP AND TEMPERATURES HAVE RISEN ABOVE FREEZING. THEREFORE...THE FREEZE WARNING IS NO LONGER IN EFFECT. FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN TONIGHT. && $$ OSTUNO
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 15, 1:15 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 15, 1:15 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SUN MAY 15 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(433 AM EDT SUN MAY 15 2011)
A WINDY...CHILLY AND RAINY MORNING IS IN STORE FOR MUCH OF SOUTHWEST
LOWER MICHIGAN AS LOW PRESSURE OVER THE LOWER GREAT LAKES MOVES
SLOWLY EAST. THE RAIN IS EXPECTED TO END NORTH OF INTERSTATE 96
THIS AFTERNOON WITH SOME SUN BREAKING OUT...HOWEVER FAR SOUTHERN
LOWER MICHIGAN WILL CONTINUE TO SEE RAIN. ALL AREAS WILL DRY OUT
TONIGHT AS THE LOW PULLS AWAY. THE WINDS WILL ALSO DIE OFF THIS
EVENING. AS THE SKIES CLEAR OVERNIGHT...SOME PATCHY FROST WILL BE
POSSIBLE BY MONDAY MORNING. THE FIRST PART OF THE WORK WEEK WILL
REMAIN COOL...WITH WIDELY SCATTERED SHOWERS POSSIBLE ACROSS SOUTHERN
LOWER TUESDAY.
&&
.SHORT TERM...(433 AM EDT SUN MAY 15 2011)
(TODAY THROUGH TUESDAY)
A STEADY BAND OF FGEN RAIN HAS DEVELOPED FROM FNT TO GRR TO LWA
EARLY THIS MORNING. THIS AREA IS EXPECTED TO MOVE VERY LITTLE
THROUGH 12Z...THEN BEGIN TO DRIFT SOUTH TO I-94 BY LATE MORNING.
RAIN ACROSS THE NORTHERN CWA WILL GRADUALLY FADE THROUGH THE MORNING
AS DRIER AIR ADVECTS IN FROM THE NORTH. IT APPEARS THIS DRIER AIR
WILL MAKE FURTHER INROADS ACROSS THE CWA THAN EXPECTED WITH EARLIER
FORECASTS. IN FACT BY EVENING...EXPECT THAT THERE WILL ONLY BE
SCATTERED SHOWERS LINGERING ACROSS THE I-94 CORRIDOR. OTHER AREAS
WILL BEGIN DRYING OUT WITH EVEN SOME SUNSHINE COMING THROUGH BY LATE
IN THE DAY.
VERY BRISK NE WINDS WILL PREVAIL THROUGH THE DAY. BELIEVE WINDS
WILL REMAIN BELOW ADVISORY CRITERIA. THE STRONGEST WINDS WILL BE
REALIZED FROM AMN TO GRR TO LAN...SOMEWHAT A RESULT OF THE NE WINDS
GAINING MORE MOMENTUM ACROSS SAGINAW BAY AND SPILLING OVER
DOWNSTREAM INLAND AREAS. MAX TEMPS WILL RANGE FROM THE UPPER 40S
OVER THE FAR SOUTHERN CWA WITH THE PERSISTENT RAIN...TO THE UPPER
50S OVER THE EVENTUALLY SUNNY NORTH.
AS THE RAINS END ACROSS THE SOUTH THIS EVENING...SKIES WILL CLEAR
RATHER QUICKLY FROM THE NORTH. THERE COULD BE THE RISK OF FROST
LATE TONIGHT ACROSS MOST OF THE CWA. HOWEVER...ITS UNCERTAIN HOW
QUICK THE WINDS WILL DIE OFF. SO AT THIS POINT WILL ONLY MENTION
PATCHY FROST AND WILL NOT ISSUE ANY FROST HEADLINES.
DRY MONDAY AND MONDAY NIGHT. FROST AGAIN WILL BE POSSIBLE MONDAY
NIGHT...BUT THE UPPER LOW IS PROGGED TO BEGIN TO RETROGRADE BACK
TOWARD MICHIGAN. SO CLOUDS COULD RETURN...ESPECIALLY EAST WHICH
WOULD REDUCE THE FROST THREAT.
AS THE LOW RETROGRADES INTO TUESDAY SOME SHOWERS MAY RETURN TO SE
PARTS OF THE CWA. THIS SHOULD BE A SLOW PROCESS...SO HAVE OPTED
REMOVED POPS ACROSS THE NW CWA.
&&
.LONG TERM...(433 AM EDT SUN MAY 15 2011)
(TUESDAY NIGHT THROUGH SATURDAY)
OVERALL A SLOW WARMING TREND IS SEEN AND OUR PERSISTENTLY WET
WEATHER PATTERN WILL BE REPLACED BY A PERIOD OF DRY WEATHER LATER
THIS WEEK INTO THE WEEKEND.
THERE IS REASONABLE AGREEMENT WITH THE MEDIUM RANGE MODELS IN BOTH
FROM MODEL TO MODEL AND RUN TO RUN. THAT RESULTS IN INCREASE
CONFIDENCE FOR THIS FORECASTS BELIEVABILITY.
WE ONCE AGAIN SEE ANOTHER ONE OF THOSE EAST ASIAN JET CORES (THANKS
TO ONE THE STRONGER MJO EVENTS IN SEVERAL MONTHS) WEST OF THE
DATELINE. TYPICALLY WHEN THAT JET CORE GET CLOSER TO THE WEST COAST
OF NORTH AMERICA... THAT RESULTS IN WARMER TEMPERATURES HERE. THAT
HAPPENS SINCE TYPICALLY THE JET CORE BRINGS AN UPPER TROUGH OVER THE
WESTERN UNITED STATES AND UPPER RIDGE OVER EASTERN UNITED STATES.
THIS EVENT SHOULD BE NO DIFFERENT. REALLY IT IS MORE A QUESTION OF
TIMING THEN ANYTHING ELSE. AT THIS POINT WARMING IS EXPECTED LATER
THIS WEEK INTO THE WEEKEND.
HOWEVER THERE IS ONE CONSIDERATION WE NEED TO WATCH... THAT IS THE
UNUSUALLY BLOCKY UPPER AIR PATTERN OVER THE UNITED STATES. THIS
PATTERN FEATURES AN OMEGA BLOCK THAT IS FORECAST TO REMAIN IN TACK
INTO THIS COMING WEEKEND. THAT EAST ASIAN JET CORE... AS IT GETS
CLOSER TO THE UNITED STATES... PUSHES THE BLOCK SLOWLY EAST OVER
TIME. WHICH IS GOOD BECAUSE WE START WITH WET PATTEN AS THE UPPER
LOW WITH THE EASTERN SIDE OF OMEGA BLOCK WILL BE CLOSE ENOUGH INTO
WEDNESDAY TO KEEP WEST MICHIGAN IN A SHOWERY PATTERN. BY THURSDAY
THAT SHOULD HAVE PUSHED OFF TO THE EAST AND HENCE STARTS THE WARMING
TREND.
&&
.AVIATION...(115 PM EDT SUN MAY 15 2011)
CONDITIONS HAVE IMPROVED TO VFR AT KMKG AND KGRR. MVFR CIGS/VSBYS
JUST SOUTH/SE/ESE OF GRR EARLY THIS AFTERNOON WILL CONTINUE TO
SLOWLY IMPROVE FROM NORTH TO SOUTH BY LATE AFTERNOON/EARLY EVE AS
NE WINDS ADVECT DRIER AIR IN. THE SHOWERS WILL GRADUALLY END FROM NW
TO SE LATE THIS AFTN/EARLY EVE. CONDITIONS WILL IMPROVE TO VFR AT
ALL TERMINALS TONIGHT AS THE SHOWERS MOVE OUT AND SKIES CLEAR.
&&
.MARINE...(433 AM EDT SUN MAY 15 2011)
UPGRADED THE AREA NORTH OF PENTWATER TO A GALE WARNING. NNE WINDS
WILL HAVE A LONG FETCH COMING INTO THE BIG SABLE POINT REGION.
ELSEWHERE A SCA WILL BE MAINTAINED DUE TO THE BRISK WINDS KICKING UP
THE WAVES. WITH THE LOW ONLY MOVING SLOWLY EAST AND ONLY SLOWLY
WEAKENING...THE WINDS WILL REMAIN BRISK FOR A EXTENDED PERIOD.
THEREFORE HAVE EXTENDED THE SCA INTO MONDAY NIGHT. IT APPEARS WINDS
SHOULD FINALLY DIMINISH THEN.
&&
.HYDROLOGY...(433 AM EDT SUN MAY 15 2011)
THE STEADY RAINS TODAY WILL BE SEEN SOUTH OF I-96 WHERE AROUND A
HALF OF INCH COULD OCCUR. GENERALLY LESS THAN A QUARTER INCH IS
EXPECTED NORTH OF I-96. RIVER LEVELS REMAIN HIGH WITH SOME COMING
OUT OF THEIR BANKS. HOWEVER ONLY NUISANCE TYPE FLOODING IS
EXPECTED. THIS ADDITIONAL RAIN WILL ONLY PROLONG THE HIGH RIVER
LEVELS THROUGH MUCH OF THE WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING PENTWATER TO MANISTEE TODAY.
SMALL CRAFT ADVISORY ENTIRE NEARSHORE INTO MONDAY NIGHT.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: WDM
AVIATION: LAURENS
MARINE: JK
HYDROLOGY: JKHazardous weather outlook, May 15, 5:31 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 531 AM EDT SUN MAY 15 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 531 AM EDT SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN MAY BE HEAVY AT TIMES NEAR AND SOUTH OF INTERSTATE 96 THIS MORNING...AND SOUTH OF INTERSTATE 94 INTO MID AFTERNOON. THIS MAY CAUSE SOME STREAMS OR CREEKS TO RISE SIGNIFICANTLY. IT WILL BE WINDY INTO EARLY THIS EVENING... WINDS COULD GUST TO 40 MPH AT TIMES. THIS COULD RESULT IN THE FALLING OF SOME TREE LIMBS. PATCHY FROST IS POSSIBLE TOWARD MORNING MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PATCHY FROST IS POSSIBLE TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SATURDAY. LMZ844>849-160945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 531 AM EDT SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS UP TO GALE FORCE WILL RESULT IN DANGEROUS WAVE HEIGHTS TODAY. WINDS WILL DECREASE TO 15 TO 25 KNOTS OVERNIGHT BUT WAVE HEIGHTS WILL REMAIN HAZARDOUS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVE HEIGHTS WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT INTO MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... WDM
In the hours before
Local storm report, May 15, 12:10 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT SUN MAY 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM NON-TSTM WND GST BRECKENRIDGE 43.41N 84.48W
05/15/2011 M45 MPH GRATIOT MI TRAINED SPOTTER
A NUMBER OF BRANCHES CAME DOWN AND A FEW LARGE TREE LIMBS
AS WELL.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:34 PM EDT | River Flood Advisory | GRR | Kent | 21 days |
| May 14, 11:34 PM EDT | River Flood Advisory | GRR | Kent | 12 hr |
| May 14, 11:34 PM EDT | River Flood Advisory | GRR | Barry | 7 days |
| May 14, 11:34 PM EDT | River Flood Advisory | GRR | Calhoun | 12 hr |
| May 15, 4:28 AM EDT | Gale Warning | GRR | 11 hr | |
| May 15, 4:28 AM EDT | Small Craft Advisory | GRR | 47 hr |
Nearby
Freeze Warnings in Michigan, 2011Every freeze warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.